Pexola hell

Be careful what you put in your system. It is an amazing thing that a medication measured in milligrams can wreak such a havoc.

Dopamine agonist

With young onset Parkinson's, the accepted practice is to prescribe dopamine agonist rather than real dopamine. The idea is to delay the dopamine introduction to your system as the side effects start creeping in after around 7 years.

A neurologist in Istanbul prescribed me Pexola. I got up to 3mg/day. She failed to give me warnings about potential side effects.

The interesting thing is my symptoms were not as advanced to justify such a high dosage.

I ended up sleeping only one hour a day for around nine months. During the day my system would shut down unexpectedly. I would be driving a car (I know I shouldn't have, but one's brain may become his/her worst enemy), and I would fall asleep instantly, like a light switch going off. I would come to, feel lost then find myself in front of the steering wheel and realize that I were the driver.

Pretty much similar to the story in the following movie:

Other side effects

In the brain, dopamine functions as a neurotransmitter—a chemical released by neurons (nerve cells) to send signals to other nerve cells. The brain includes several distinct dopamine pathways, one of which plays a major role in reward-motivated behavior.

Shopping, gambling, sex are examples to reward-motivated behavior. I may mention what my poison was in another post.

Waking up

My life and that of my loved ones became hell during this period. I decided to go visit a friend of mine in Pisac, Peru to get away from things and to listen to my inner voice. I also wanted to experiment with some other local remedies (more about that in a future post).

On the way to Peru, I spent couple of days in New York City. While there, I made an appointment with Cheryl Waters, MD at New York Columbia Presbyterian Hospital.

I went to her office on November 9, 2015. She found me in good shape. When I mentioned that I was on 3mg/day Pexola, she asked me whether I detected any 'out of character' behavior. I told her what I was going through. She went on to tell me that what I was going through in my private life was one of possible side effects. I should get off the medicine gradually and that it would be hard to do so as I could be addicted.

When I got back to Istanbul, I went to see another neurologist, Dr. Murat Emre. I repeated my story to him as well and I started the process of switching to Stalevo. The doctor mentioned that the patient who had the previous appointment was on Pexola as well and apparently she experienced no such side effects.

The switch was gradual and hard. And the damage permanent.